Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS Midland/Odessa, TX

July 22, 20194 counties in Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 22, 2019, 9:09 PM CDT for 4 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2019, 9:09 PM CDT (02:09 UTC)
Expired
Jul 23, 2019, 12:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Andrews County, TX, Ector County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 13 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 11:09 PM CDTFLASH FLOOD5 Sw Midland, TXAPPROXIMATELY 1 TO 2 FEET OF WATER OVER BI-20 UNDER THE FM 1788 OVERPASS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 120 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WGUS54 KMAF 230209
FFWMAF
TXC003-135-317-329-230515-
/O.NEW.KMAF.FF.W.0022.190723T0209Z-190723T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
909 PM CDT Mon Jul 22 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Northeastern Ector County in western Texas...
  Southeastern Andrews County in western Texas...
  Northwestern Midland County in western Texas...
  Southwestern Martin County in western Texas...

* Until 1215 AM CDT.

* At 909 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Midland, Odessa, Midland International Air and Space Port, West
  Odessa, Odessa Schlemeyer Field, Warfield and Midland Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3215 10208 3186 10214 3182 10257 3217 10255

$$

29
2 follow-up statements
954 
WGUS74 KMAF 230341
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1041 PM CDT Mon Jul 22 2019

TXC003-135-317-329-230515-
/O.CON.KMAF.FF.W.0022.000000T0000Z-190723T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Andrews TX-Midland TX-Martin TX-
1041 PM CDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...NORTHWESTERN MIDLAND AND
SOUTHWESTERN MARTIN COUNTIES...

At 1040 PM CDT, moderate to heavy rain was still falling across the 
areaated thunderstorms producing heavy rain across the warned area. 
Flash flooding will remain possible.

Some locations that will experience flooding include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Warfield and Midland Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3215 10208 3186 10214 3182 10257 3217 10255

$$

29
736 
WGUS74 KMAF 230415
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1115 PM CDT Mon Jul 22 2019

TXC003-135-317-329-230515-
/O.CON.KMAF.FF.W.0022.000000T0000Z-190723T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Andrews TX-Midland TX-Martin TX-
1115 PM CDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...NORTHWESTERN MIDLAND AND
SOUTHWESTERN MARTIN COUNTIES...

At 1112 PM CDT, trained weather spotters reported up to 2 feet of 
runoff at the intersection of FM 1788 and Business Interstate 20.
Up to one inch of rain has already fallen. 

Some locations that will experience flooding include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Warfield and Midland Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3215 10208 3186 10214 3182 10257 3217 10255

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 6:37 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 22, 6:37 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
637 PM CDT Mon Jul 22 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Scattered storms were across the area and moving in/around TAF
sites and we have included TEMPO TSRA groups at all TAF sites
through 04Z and then through the night at CNM/PEQ/FST. There will
still be some downburst gust potential, mainly through early
evening along with MVFR CIGS in storms. Still lots of uncertainty
with duration storms due model inconsistencies.

&&

.PREV DISCUSSION... /issued 154 PM CDT Mon Jul 22 2019/

DISCUSSION...
The upper ridge centered over the Four Corners region today will
remain confined to the West as a strong trough digs over the Eastern
US. This will keep the region on the east side of the high which is
expected to move little over the next 10 days.

A rare summer cold front has sagged into the area this morning
bringing a change from our recent hot wx.  As of 18z believe the
front has moved south of CNM... INK... and MAF but not much cooling
with it yet.  Portions of SE NM with more cloud cover were still in
the 70s.  The front should continue to only make slow progress the
rest of the afternoon before pushing southward tonight. Temperatures
the next couple of days should be below normal... on Tuesday morning
lows expected to generally be in the 60s with highs in the 80s.
Highs in the 90s return Wednesday to much of the area with readings
getting back to near normal on Thursday. Widespread mid 90s expected
Friday into early next week.

Good chance of storms along and behind the front this afternoon...
tonight... and Tuesday.  As of 18z have some convection beginning
along the front.  MAF 12z sounding showed PW has increased to 1.38
inches so potential for locally heavy rain. Stayed to the lower side
of guidance and still had to increase pops tonight. Guidance shows
best pops tonight west and south of MAF. Tomorrow may have some
storms hanging around... lowered pops especially north of the Pecos
River... and shifted best chances southward to the Davis Mtns/Marfa
Plateau.  Only low chances over the higher elevations after in the
extended.

Previous guidance had been suggesting possibility of a high wind
event at GDP tonight with the front but 12z has backed off of that.
Went ahead and increased wind speeds there this evening but will not
issue any wind product.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  87  63  90 /  20   0   0   0
Carlsbad                       66  87  64  91 /  60  30  10  10
Dryden                         75  94  70  96 /  50  30  20  10
Fort Stockton                  67  87  64  90 /  60  30  10  10
Guadalupe Pass                 57  76  61  85 /  60  40  10  10
Hobbs                          63  85  61  88 /  40  10   0  10
Marfa                          62  81  55  85 /  60  40  10  10
Midland Intl Airport           66  88  63  91 /  30  10   0   0
Odessa                         65  88  64  90 /  40  10   0   0
Wink                           67  90  64  92 /  50  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 22, 2:03 PM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
203 PM CDT Mon Jul 22 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
203 PM CDT Mon Jul 22 2019 /103 PM MDT Mon Jul 22 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected tonight across southeast New Mexico
and much of west Texas. The greatest areal coverage of storms
is expected to be along and south and west of the Pecos River
with locally heavy rainfall and flash flooding possible. The
strongest storms will also be capable of producing brief gusty
winds, small hail and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday, especially Tuesday morning
along and south of the Pecos river. Locally heavy rainfall
and localized flash flooding will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 22, 5:46 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Mon Jul 22 2019

TXZ059-067-274-222330-
Loving TX-Reeves County Plains TX-Ward TX-
546 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND LOVING COUNTIES UNTIL 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mentone, moving west at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Mentone, Red Bluff Reservoir, Orla, Slash Ranch and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 10353 3151 10337 3134 10384 3199 10394
TIME...MOT...LOC 2246Z 096DEG 15KT 3173 10355

29
Special weather statement, Jul 22, 5:47 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT Mon Jul 22 2019

TXZ051-061-062-222330-
Midland TX-Martin TX-Ector TX-
547 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...NORTHERN
MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES UNTIL 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving southwest at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Midland, Odessa, Greenwood, Midland International Air and Space Port,
Cotton Flat, Warfield, Midland Airpark and Odessa Schlemeyer Field.

This includes Interstate 20 between mile markers 119 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3215 10198 3199 10184 3175 10229 3199 10241
TIME...MOT...LOC 2247Z 060DEG 25KT 3204 10201

29
Local storm report, Jul 22, 6:41 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
641 PM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLASH FLOOD      2 S CARLSBAD            32.38N 104.24W
07/22/2019                   Eddy               NM   TRAINED SPOTTER

            SPOTTER REPORTED 2 INCHES OF RAIN IN ABOUT AN HOUR WITH
            FLOODING OF LOW LYING AREAS.

0611 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
07/22/2019                   EDDY               NM   SOCIAL MEDIA

            CURB TO CURB FLOODING ON MANY STREETS IN CARLSBAD.

&&

RHLUCHAN
Special weather statement, Jul 22, 8:02 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
802 PM CDT Mon Jul 22 2019

TXZ061-062-230145-
Midland-Ector-
802 PM CDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ECTOR...MIDLAND AND
NORTHEASTERN UPTON COUNTIES...

At 802 PM CDT, a strong thunderstorm was located 12 miles south of
Midland, moving west at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Cotton Flat, Warfield, Spraberry,
Skywest Airport and Pleasant Farms.

This includes Interstate 20 between mile markers 109 and 137.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3168 10247 3203 10253 3194 10178 3165 10178
TIME...MOT...LOC 0102Z 099DEG 28KT 3184 10201

24
Special weather statement, Jul 22, 8:53 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
853 PM CDT Mon Jul 22 2019

TXZ061-062-230245-
Midland-Ector-
853 PM CDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT ECTOR AND MIDLAND COUNTIES...

At 852 PM CDT, a strong thunderstorm was located near Midland, moving
west at 15 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Midland, Odessa, Greenwood, Goldsmith, Midland International Air and
Space Port, West Odessa, Cotton Flat, Warfield, Midland Airpark,
Skywest Airport, Odessa Schlemeyer Field, Notrees, Penwell, Spraberry
and Pleasant Farms.

This includes Interstate 20 between mile markers 92 and 148.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3166 10279 3208 10279 3208 10178 3166 10178
TIME...MOT...LOC 0152Z 075DEG 13KT 3197 10213

24
Local storm report, Jul 22, 9:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
909 PM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      4 N SEMINOLE            32.78N 102.65W
07/22/2019                   Gaines             TX   LAW ENFORCEMENT

            WATER COVERING HWY 385.

&&

MATT.SALERNO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:34 PM CDTFlash Flood WarningMAFGaines3 hr
Jul 22, 8:02 PM CDTSpecial Weather StatementMAFMidland43 min
Jul 22, 8:12 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jul 22, 8:53 PM CDTSpecial Weather StatementMAFEctor, Midland52 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.